Buscar en
Revista de Psiquiatría y Salud Mental (English Edition)
Toda la web
Inicio Revista de Psiquiatría y Salud Mental (English Edition) Clozapine-induced eosinophilia and serositis
Journal Information
Vol. 12. Issue 2.
Pages 130-131 (April - June 2019)
Vol. 12. Issue 2.
Pages 130-131 (April - June 2019)
Letter to the Editor
DOI: 10.1016/j.rpsmen.2019.01.001
Full text access
Clozapine-induced eosinophilia and serositis
Eosinofilia y serositis inducida por clozapina
Visits
...
Pablo Demelo-Rodrígueza,b,
Corresponding author
pbdemelo@hotmail.com

Corresponding author.
, José María de Miguel-Yanesa,b, Sandra Gómez-Vallejoa,b
a Departamento de Medicina Interna, Hospital General Universitario Gregorio Marañón, Madrid, Spain
b Unidad de Psiquiatría, Hospital General Universitario Gregorio Marañón, Madrid, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
Dear Editor,

Clozapine is an atypical second-generation antipsychotic drug of choice in patients with: treatment-resistant schizophrenia, risk of suicide in patients with schizophrenia spectrum disorders, aggressiveness or violence in psychiatric patients, comorbid substance abuse, psychosis in Parkinson's disease and for prevention and treatment of tardive dyskinesia.1,2 Despite its effectiveness in these settings, clozapine associated side effects pose a major concern during treatment: up to 76% of patients experience a side effect, with a rate of treatment withdrawal of 17%.3 For this reason, a strict hematologic control is recommended.4

We report the case of a 46-year-old woman with a history of smoking, paranoid schizophrenia and bipolar disorder. She was treated with oxcarbazepine, quetiapine, aripiprazole and lorazepam. The patient was admitted to the Psychiatry ward with the diagnosis of psychotic decompensation.

During hospital admission treatment with oxcarbazepine, quetiapine and lorazepam was maintained. Additionally, venlafaxine and clorazepate dipotassium were added to the treatment. After 4 weeks of admission, oral clozapine treatment was started, initially at dose of 50mg/day and gradually increasing the dose up to 200mg/day.

On day 30 after the start of clozapine the patient presented with loose stools without blood or mucus in the absence of other associated symptoms. On physical examination, blood pressure was 105/74mmHg, heart rate 62bpm and temperature 36.4°C. The abdomen was soft and nontender. Blood analysis showed 23,600leukocytes/μl (10,500 eosinophils microliter), C-reactive protein 0.1mg/dl, creatinine 0.63mg/dl. Peripheral blood smear disclosed eosinophilia at the expense of mature eosinophils and mature neutrophils with toxic granulation. IgE levels were 10.3KU/L (reference range 0–114). A chest radiograph showed mild bilateral pleural effusion. Examination of feces for fecal parasites was negative. A transthoracic echocardiography was performed, in which no pericardial effusion was observed. Clozapine treatment was discontinued.

The subsequent evolution was favorable, with diarrhea disappearing within 48h of clozapine withdrawal and with gradual return to normal levels of eosinophils. A chest radiograph performed four weeks later showed complete resolution of pleural effusion. The patient was discharged home after five months of admission.

Adverse reactions occur most frequently during the initiation of clozapine treatment and during the acute treatment and dose titration phases. Among the most frequent adverse effects of clozapine are agranulocytosis, seizures, hypersalivation, orthostasis, tachycardia, constipation and drowsiness.2–5

Clozapine-associated serositis is a serious and rare complication of clozapine treatment. Published literature suggests that this condition, in case it develops, often does so within 8–20 days of clozapine therapy initiation. Reports in the literature include cases of severe pericarditis and pericardial tamponade.5 If polyserositis occurs, clozapine has to be discontinued inmediately.6 In all reported cases, symptoms remitted upon discontinuation of clozapine.6

Clozapine-induced eosinophilia, seen in around 1% of clozapine-treated patients (up to 13% in some series), is a non-dose-dependent adverse effect. It occurs mostly in the initial 4 week-period of treatment.7 In most cases, eosinophilia shows a transient course and spontaneous remission; however, in a few cases it has been reported to be associated with eosinophilic colitis, myocarditis, pancreatitis and toxic hepatitis.8 As with other blood dyscrasias with clozapine, various mechanisms have been proposed to be responsible for clozapine associated eosinophilia. Clozapine-associated eosinophilia is understood as two different patterns: firstly, transient benign eosinophilia; and secondly, eosinophilia with end organ damage. Commonly proposed mechanisms include type-I hypersensitivity reaction, which is supported by evaluated IgE levels in few reports and stimulation of T-lymphocytes.9

The combination of clozapine-induced pleural effusion along with eosinophilia has only been described in a few case reports.10,11 Patel et al. found eosinophilia after analysis of pleural fluid,11 supporting the idea of eosinophilia as a causative agent of end organ damage.

Regarding management of clozapine induced eosinophilia, treatment withdrawal should be reserved to patients with eosinophilia-associated end organ damage, as clozapine induced eosinophilia is usually benign and transient. In patients with isolated eosinophilia, close monitoring for symptoms of end organ damage (including gastrointestinal symptoms, chest pain and dyspnea) is recommended, and clozapine should be withdrawn if end organ damage is suspected or confirmed.

In short, we present the case of a young female who developed pleural effusion and hypereosinophilia 4 weeks after the initiation of clozapine therapy, with associated gastrointestinal symptoms. Symptoms remitted shortly upon discontinuation of clozapine. The elevated numbers of eosinophils in peripheral blood are thought to play a role in the pathogenesis of clozapine induced polyserositis.

References
[1]
E. Alvarez de Morales Gómez-Moreno, O.W. Muquebil Ali Al Shaban Rodríguez, J. Fernández Fernández, C. Fresno García.
Flexibilization in controlling the use of clozapine: a great opportunity.
Rev Psiquiatr Salud Ment, 11 (2018), pp. 255-256
[2]
C. Iglesias García, A. Iglesias Alonso, J. Bobes.
Concentrations in plasma clozapine levels in schizophrenic and schizoaffective patients.
Rev Psiquiatr Salud Ment, 10 (2017), pp. 192-196
[3]
F. Mouaffak, R. Gaillard, E. Burgess, H. Zaki, J.P. Olie, M.O. Krebs.
Clozapine-induced serositis: review of its clinical features, pathophysiology and management strategies.
Clin Neuropharmacol, 32 (2009), pp. 219-223
[4]
A. Pons, J. Undurruga, A. Batalla, M. Bernando.
Clozapine and agranulocytosis in Spain: do we have a safer population? A 5-year hematologic follow-up.
Rev Psiquiatr Salud Ment, 5 (2012), pp. 37-42
[5]
M.A. Bhatti, J. Zander, E. Reeve.
Clozapine-induced pericarditis, pericardial tamponade, polyserositis, and rash.
J Clin Psychiatry, 66 (2005), pp. 1490-1491
[6]
E. Branik, M. Nitschke.
Pericarditis and polyserositis as a side effect of clozapine in an adolescent girl.
J Child Adolesc Psychopharmacol, 14 (2004), pp. 311-314
[7]
R. Chatterton.
Eosinophilia after commencement of clozapine treatment.
Aust N Z J Psychiatry, 31 (1997), pp. 874-876
[8]
R. Karmacharya, M. Mino, W.F. Pirl.
Clozapine-induced eosinophilic colitis.
Am J Psychiatry, 162 (2005), pp. 1386-1387
[9]
M.J. Lucht, M. Rietschel.
Clozapine-induced eosinophilia: subsequent neutropenia and corresponding allergic mechanisms.
J Clin Psychiatry, 59 (1998), pp. 195-197
[10]
J. Thompson, K.N. Chengappa, C.B. Good, R.W. Baker, R.P. Kiewe, J. Bezner, et al.
Hepatitis, hyperglycemia, pleural effusion, eosinophilia, hematuria and proteinuria occurring early in clozapine treatment.
Int Clin Psychopharmacol, 13 (1998), pp. 95-98
[11]
J.J. Patel, P.A. Lisi, Z. Lathara, R.J. Lipchik.
Clozapine-induced peripheral and pleural fluid eosinophilia.
Ann Pharmacother, 46 (2012), pp. e4

Please cite this article as: Demelo-Rodríguez P, de Miguel-Yanes JM, Gómez-Vallejo S. Eosinofilia y serositis inducida por clozapina. Rev Psiquiatr Salud Ment (Barc). 2019;12:130–131.

Copyright © 2019. SEP y SEPB
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos

es en pt
Política de cookies Cookies policy Política de cookies
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here. Utilizamos cookies próprios e de terceiros para melhorar nossos serviços e mostrar publicidade relacionada às suas preferências, analisando seus hábitos de navegação. Se continuar a navegar, consideramos que aceita o seu uso. Você pode alterar a configuração ou obter mais informações aqui.